Ohio, 2019

Flood and Hail in Ohio, August 20, 2019

August 20, 2019 · NWS ILN · 12 events in 4 counties and zones

Strong to severe thunderstorms developed in an unstable atmosphere ahead of an advancing bow echo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed in an unstable atmosphere ahead of an advancing bow echo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 20, 12:44 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 20, 12:44 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
144 PM EDT Tue Aug 20 2019

.SYNOPSIS...
Upper level disturbances interacting with a hot and unstable
airmass will keep the threat for thunderstorms in the forecast
today. Additional showers and storms will be possible Wednesday
lingering into Thursday when a slow moving cold front is forecast
to push south across the area. A wave of low pressure that
develops on the front will keep a chance of precipitation in the
forecast Friday. Drier and cooler weather conditions will follow
behind the front later Friday into the weekend under surface high
pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A few isolated showers and thunderstorms have already popped
across portions of central/east-central Indiana -- well ahead of
the much advertised MCS which is still well off to the
north/west of the ILN FA. Near-term hi-res CAMs continue to show
isolated to scattered airmass-driven thunderstorms developing
ahead of the southeast-propagating MCS really ramping up past
the noontime hour -- especially initially for locations
near/west of the I-75 corridor. Anticipate a gradual uptick in
both coverage and intensity of activity late morning through
early afternoon across the western third or so of the local area
before slowly shifting east through the heart of the FA by
mid/late afternoon. It would appear, according to current trends
and hi-res data, that the best time window for thunderstorms in
the local area will be generally noon to 8 PM, with the remnants
of the MCS perhaps skirting/grazing the Tri-State area into
portions of northern Kentucky and extreme southeastern Indiana
past mid-afternoon.

Do think that the pulse-type activity (opposed to the MCS-driven
storms) will potentially have the greatest impact locally --
with gusty/damaging winds the main threat as forecast DCAPE
values are expected to be high (in excess of 1000j/kg) by the
afternoon. This would support an environment with good
downdraft/downburst potential in the best/healthiest cores with
the isolated/scattered activity that develops AHEAD of the main
MCS. Therefore, even though the strongest part of the MCS may
miss the local area to the southwest, still think there is the
potential for some instances of strong/gusty winds with the
pulse-type activity early afternoon through early evening.

Did not make many adjustments to temps or sky cover through the
near term period.

PREVIOUS DISCUSSION --->
In the warm and moist airmass elevated instability was yielding
mixed layer CAPE values of 1000-1500 J/KG. This instability
combined with a weak mid level s/w was resulting in isold to
sctd convection across South Central Ohio. Expect a general
decreasing trend with the s/w shifting east. Storms have also
developed to our west in the unstbl airmass and may affect
Eastern Indiana and Western Ohio before decreasing in coverage
this morning.

Focus shifts to MCS which has developed over Iowa. Numerical
model solutions continue to be in good agreement with this MCS
tracking southeast across portions of Southern IN and Central
KY by mid aftn. Most of the models show a general weakening
trend as this system approaches ILN/s southwest counties this
aftn, as the cold pool rushes out ahead and it becomes outflow
dominant.

This outflow may act to be the focus for additional storm
development, as the environment ahead of this system will
become very unstable with surface based CAPE values of
3500-4000 J/KG. Shear is marginal with bulk shear of 20-25 kts
at best. The main threat from these storms will be damaging
winds with large hail and heavy rain also possible.

Expect high temperatures from the upper 80s northwest to the
lower 90s southeast. These hot temperatures combined with a
moist environment will result in max heat indices in the mid and
upper 90s in many location. Have highlighted the severe threat
and the heat in the HWO product.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Ongoing convective activity early this evening in the very
unstable airmass with SB CAPE values of 3500-4000 J/kg. The
severe threat and convective activity will diminish through
the evening with the loss of heating. Some of the CAM solutions
continue to show additional storms overnight -- so have held
onto very low pops. Overnight readings in the moist airmass will
be very mild with lows in the upper 60s to the lower 70s.

Continued hot and humid conditions Wednesday with highs from
the upper 80s to the lower 90s. The airmass will once again
destabilize with SB CAPES around 3000 J/KG. Scattered convection
will likely develop but may hold off until later in the day
with fcst soundings showing a good cap.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Cold front lingering over Kentucky will be the focus for
thunderstorms Wednesday night and Thursday. Locations along and
south of the Ohio River will have the best likelihood for
thunderstorms. Though the front will be a bit farther south on
Friday, there will still be a chance of thunderstorms across the
southern half of the forecast area.

Pattern shift is indicated for Saturday when a large area of high
pressure is forecast to become established over the Eastern CONUS.
Precipitation should be prevented in the anticyclonic circulation of
downward motion and dry air around the high.

On Sunday and Monday, humidity and instability will gradually
increase on a southerly flow as the high moves east, allowing for a
low chance of thunderstorms in the weakly forced environment.

Temperatures will be a few degrees below normal Thursday through
Saturday, with highs in the upper 70s to lower 80s. Warm advection
on the southerly flow will cause temperatures to rise to the near
normal lower and middle 80s Sunday and Monday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered thunderstorms have developed initially across
southwestern portions of the local area -- with an expectation
that this activity will gradually increase in coverage as it
pushes northeast through the heart of the afternoon hours. This
activity will be ahead of a large storm complex which is fcst to
dive southeast across central and southern portions of the Ohio
Valley by late afternoon into early evening -- although
currently it appears that most /if not all of/ the complex will
miss the local terminals to the south and west.

With the disorganized nature of the scattered thunderstorms, it
is difficult to pinpoint exact time periods of impact for each
of the terminals. This being said, did keep TEMPOs in for a 3-4
hour period for each site -- a period in which coverage and
likelihood of a terminal being impacted -- will be the highest.
With any of these thunderstorms, brief but rapid reductions in
VSBYs and CIGs are possible -- but maintained the TEMPO MVFR
VSBYs for now. Will handle further reductions in VSBYs beyond
MVFR with amendments as needed.

Scattered thunderstorms will be on a marked decrease in coverage
around and/or shortly after 00z as it gradually shifts east of
the local terminals. While some isolated activity cannot be
completely ruled out beyond 00z (especially some -SHRA between
about 04z-09z for KDAY and KILN), do think that most of the area
will see dry conditions after sunset as subsidence overtakes the
area.

With a fair amount of moisture lingering in the low levels late
overnight, expect some BR and/or light FG to develop --
especially for areas which receive appreciable rainfall this
afternoon. The best likelihood looks to be for northern sites
and KLUK, but with the gradient not completely relaxing (i.e.
winds not expected to go completely calm), do think that
widespread and/or dense fog may be very localized. Could also
see some patchy MVFR or IFR CIGs near/north of the I-70 corridor
in the several hour period around/after sunrise Wednesday.

Light southwesterly winds of around 10kts are expected this
afternoon, with light westerly winds of around 10kts towards the
end of the period.

OUTLOOK...Thunderstorms possible at times from tonight through
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...KC/AR
SHORT TERM...AR
LONG TERM...Coniglio
AVIATION...KC
Hazardous weather outlook, Aug 20, 3:04 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
404 AM EDT Tue Aug 20 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ046-051>056-060>065-
070>074-077>082-088-210815-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Delaware-Miami-Champaign-
Clark-Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
404 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms will develop this afternoon and
continue into the evening. These storms will have the potential to
produce damaging wind gusts and some large hail.

Heat indices will be in the mid to upper 90s today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat indices will be in the mid 90s Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

OHZ026-034-035-042>045-210815-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
404 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon and continue
into the evening. These storms will have the potential to produce
damaging wind gusts and some large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Aug 20, 10:57 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1157 AM EDT Tue Aug 20 2019

OHZ060-070-201615-
Butler OH-Preble OH-
1157 AM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PREBLE AND NORTHWESTERN
BUTLER COUNTIES UNTIL 1215 PM EDT...

At 1157 AM EDT, radar indicated a strong thunderstorm near Darrtown,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Hamilton, Oxford, Trenton, Camden, Gratis, Seven Mile, Williamsdale,
Darrtown, New Miami, Somerville, West Elkton, Jacksonburg, Hueston
Woods State Park, Collinsville, Morning Sun and Mcgonigle.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3963 8477 3966 8448 3959 8448 3959 8446
      3942 8445 3945 8477
TIME...MOT...LOC 1557Z 270DEG 29KT 3954 8468

Sites
Special weather statement, Aug 20, 11:43 AM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1243 PM EDT Tue Aug 20 2019

OHZ042-060-061-201700-
Montgomery OH-Darke OH-Preble OH-
1243 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE...
SOUTHEASTERN DARKE AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 100 PM
EDT...

At 1242 PM EDT, radar indicated a strong thunderstorm near West
Alexandria, moving northeast at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Trotwood, Englewood, Clayton, Union, Brookville, Phillipsburg,
Verona, Pyrmont and Northview.

This includes I-70 in Ohio between mile markers 17 and 30.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8449 3994 8443 3992 8442 3992 8438
      3986 8425 3975 8445 3979 8452
TIME...MOT...LOC 1642Z 212DEG 9KT 3980 8448

Franks
Special weather statement, Aug 20, 12:35 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
135 PM EDT Tue Aug 20 2019

OHZ060-061-201800-
Montgomery OH-Preble OH-
135 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PREBLE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 200 PM EDT...

At 135 PM EDT, radar indicated a strong thunderstorm over Gratis,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Dayton, Trotwood, Vandalia, Englewood, Eaton, Moraine, West
Alexandria, Gratis, Riverside, Clayton, Union, Brookville, New
Lebanon, Farmersville, Shiloh, Phillipsburg, Fort Mckinley,
Northview, Wheatville and Drexel.

This includes the following Interstates...
 I-70 in Ohio between mile markers 17 and 31.
 I-75 in Ohio between mile markers 52 and 59.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3992 8440 3992 8430 3977 8411 3958 8454
      3976 8462
TIME...MOT...LOC 1735Z 226DEG 27KT 3965 8453

Franks
Special weather statement, Aug 20, 12:48 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
148 PM EDT Tue Aug 20 2019

OHZ051-201815-
Miami OH-
148 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI COUNTY UNTIL 215
PM EDT...

At 147 PM EDT, radar indicated a strong thunderstorm near Troy,
moving northeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Troy, Piqua, Tipp City, Pleasant Hill, Fletcher, Casstown and
Farrington.

This includes I-75 in Ohio between mile markers 71 and 84.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4019 8422 4019 8416 4008 8403 4005 8404
      3995 8430 4008 8435 4020 8424 4020 8422
TIME...MOT...LOC 1747Z 229DEG 17KT 4004 8428

Franks

The radar

The Cincinnati radar (KILN), 46 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.

Hail, Greene

When
August 20, 12:52 PM EST to 12:57 PM EST
Where
Greene County, 1.38 mi S of Fairborn
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -84.020

Hail, Greene

When
August 20, 1:08 PM EST to 1:13 PM EST
Where
Greene County, 3.96 mi ENE of Fairborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.840, -83.950

Hail, Greene

When
August 20, 1:10 PM EST to 1:20 PM EST
Where
Greene County, 2.53 mi ENE of Fairborn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.840, -83.980

Thunderstorm Wind, Greene

When
August 20, 1:15 PM EST to 1:25 PM EST
Where
Greene County, 0.87 mi NE of Fairborn
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.830, -84.010

Several branches were reported knocked down onto the road.

Thunderstorm Wind, Hamilton

When
August 20, 2:40 PM EST to 2:50 PM EST
Where
Hamilton County, 2.25 mi WSW of Bridgetown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
39.160, -84.670

Numerous large limbs and a couple of large trees were blown down.

Thunderstorm Wind, Franklin

When
August 20, 2:52 PM EST to 3:02 PM EST
Where
Franklin County, 0.87 mi SE of Grove City
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
39.870, -83.070

A twelve inch diameter branch split from a tree.

Thunderstorm Wind, Franklin

When
August 20, 2:52 PM EST to 3:02 PM EST
Where
Franklin County, 1.06 mi E of Briggsdale
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.920, -83.050

Numerous 2 to 4 inch branches were blown down at East Field Drive and Frank Road.

Thunderstorm Wind, Hamilton

When
August 20, 3:21 PM EST to 3:31 PM EST
Where
Hamilton County, 1.07 mi E of Silverton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.200, -84.360

One large tree was knocked down onto a house along Miami Avenue.

Flood, Hamilton

When
August 20, 3:35 PM EST to 3:45 PM EST
Where
Hamilton County, Newtown to 0.47 mi WSW of Newtown
Cause
Heavy Rain
Reported by
Public
Coordinates
39.120, -84.350

Ponding of water was reported in Newtown.

Thunderstorm Wind, Hamilton

When
August 20, 3:35 PM EST to 3:45 PM EST
Where
Hamilton County, 0.69 mi S of Twightwee
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.260, -84.280

A twelve inch diameter branch was snapped off a tree.

Thunderstorm Wind, Scioto

When
August 20, 5:26 PM EST to 5:36 PM EST
Where
Scioto County, 0.55 mi W of Lucasville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.880, -82.990

A large tree was knocked down across Robert Lucas Road.

Thunderstorm Wind, Scioto

When
August 20, 5:46 PM EST to 5:56 PM EST
Where
Scioto County, 2.44 mi NNE of Madison
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.900, -82.776

A large tree was knocked down across White Gravel-McDaniel Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837782, 837783, 837784, 837819, 837786, 837788, 837789, 837790, 837792, 837794, 837796, 837798.